Digoxin is a medication used to treat heart failure and atrial fibrillation. Digoxin toxicity (DT) is an overdose of digoxin. It can cause problems with the nervous system, the heart rate, and in the balance of electrolytes in the body. This can be serious and require medical care.
DT can result from:
DT is more common in older adults.
Factors that may raise your risk include taking digoxin and:
Symptoms may include:
You will be asked about your symptoms and medical history. A physical exam will be done.
A blood test will be done to check:
Digoxin toxicity can have a major impact on your heart. An electrocardiogram (ECG) will be done to look for an abnormal heartbeat.
Talk with your doctor about the best treatment plan for you. Options include:
People with low levels of digoxin toxicity may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.
Digoxin may be stopped while the doctor assesses the need for the medication and whether to restart at a lower dose.
Other medications may be given to:
American Heart Association
Family Doctor—American Academy of Family Physicians
Heart and Stroke Foundation of Canada
Digoxin (and other cardiac glycoside) overdose. EBSCO DynaMed Plus website. Available at: https://www.dynamed.com/topics/dmp~AN~T116792/Digoxin-and-other-cardiac-glycoside-overdose. Accessed May 12, 2017. Updated February 18, 2016.
MacLeod-Glover N, Mink M, et al. Digoxin toxicity. Can Fam Physician. 2016 Mar;62(3)223-228.
Pincus M. Management of digoxin toxicity. Aust Prescr. 2016 Feb;39(1):18-20.
Last reviewed August 2017 by EBSCO Medical Review Board Michael Woods, MD, FAAP
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.